Yeast Infection Lifestyle Tips
1. Antibiotic Use Promotes Yeast Infection
If you need to take antibiotics, you may wind up with a yeast infection. The use of antibiotics, particularly tetracycline, will frequently tip the balance among the normal microorganisms of the vagina, allowing harmful bacteria to dominate vaginal flora. Antibiotics suppress the growth of protective vaginal bacteria, which normally have an antifungal effect. Before rushing to the drug store for an over-the-counter treatment, it's wise to consult your health care professional. Many self-diagnosed yeast infections turn out to be other vaginal problems.
2. How to Avoid a Yeast Infection
Here are some simple steps you can take that may help you avoid yeast infections. Don't douche or use feminine hygiene sprays, bubble bath, or sanitary pads or tampons that contain deodorant. These items seem to affect the balance of acidity of the vagina, which can lead to an infection. Wearing cotton panties, avoiding tight-fitting clothing and wiping from front to back after using the toilet can help you avoid yeast infections. Since the microorganisms responsible for yeast infections thrive in warm, moist environments, be sure to dry your genital area well after bathing and before getting dressed.
3. Doctors May Fall Short in Treating Yeast Infections
Women who get recurrent yeast infections may in fact be battling the same bug they started out with. Researchers evaluated treatment of 47 women with yeast infections and found that 22 had repeat infections. Further analysis revealed that for most of them, the original infection had never been treated effectively. Ask your health care professional about a longer course of anitifungal therapy when yeast infection first occurs to ensure that the infection is eradicated. You should also be sure to complete the full course of the medication, even after symptoms disappear.
4. Birth Control Could Be the Culprit
Researchers believe that certain methods of birth control may be to blame for recurrent yeast infections. Spermicidal jellies and creams increase a woman's susceptibility to infection by altering vaginal flora, allowing candida (microorganisms that cause yeast infections) to take firmer hold. Oral contraceptives that are high in estrogen trigger hormone receptors in candida cells, increasing fungal nourishment and growth. Vaginal sponges and intrauterine devices (IUDs) may also make you more prone to infection, and diaphragms are thought to promote colonization of candida.
5. Women on Warfarin Beware
The U.S. Food and Drug Administration is advising women who take the prescription blood-thinner warfarin to consult their health care professional or pharmacist before taking an over-the-counter medicine to treat vaginal yeast infections. Miconazole, the active ingredient in many nonprescription yeast infection treatments, has caused abnormal blood clotting in women who also take warfarin. One woman developed bruises, bleeding gums and a nosebleed, prompting the FDA to issue a formal warning. If you need to use both products simultaneously, make sure your health care professional monitors you carefully.
Learn more about what ails you. Here are some common symptoms.See all »